Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jul 17, 2017, 4:02 PM EDT for Lancaster County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 17, 2017, 5:00 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 140 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
615
WWUS81 KCTP 172002
SPSCTP
Special Weather Statement
National Weather Service State College PA
402 PM EDT MON JUL 17 2017
PAZ066-172100-
Lancaster PA-
402 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
500 PM EDT...
At 402 PM EDT, Doppler radar indicated a strong thunderstorm near
Smithville, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
New Holland, Willow Street, Millersville, Lancaster, Quarryville,
Smithville, Strasburg, Churchtown, Holtwood, Gap, Safe Harbor,
Paradise, Shenks Ferry, Buck, Rawlinsville, Goodville, Blue Ball,
Georgetown, Smoketown and Christiana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3987 7638 3991 7639 3993 7644 3995 7645
4018 7594 4013 7589 4010 7594 4004 7594
3996 7599 3993 7598 3993 7600 3989 7599
3980 7631
TIME...MOT...LOC 2002Z 244DEG 18KT 3991 7632
$$
GrummWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:24 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 17, 3:24 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service State College PA 324 PM EDT Mon Jul 17 2017 .SYNOPSIS... A weak front will push into the central mountains and hang up over eastern and southern parts of the state tonight and for Tuesday. High pressure slides into the Ohio Valley on Tuesday, but another front will move down from the north and stall over the region for the latter half of the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Thunderstorms in the SE are very water-heavy and shear minimal there. FF risk is high, and few if any hail and wind reports have been received as of 3 PM EDT. Will continue to monitor for mainly flooding worries. The front won't get past our CWA by the end of the night. Fog is a good bet later tonight in the SE and perhaps the valleys of the north. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... Additional storm will flare up again during the day heating. But, severe is not expected, with both shear and PWATs lower than today. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Weak surface ridging and partial clearing should result in areas of fog Tuesday night into Wednesday morning. Wednesday into Wednesday night still looks like the driest 12-24hr stretch during the long term period. 17/12z medium range models depict a general east-southeast shift of the upper level ridge initially centered over the Central U.S. Fast west-northwest flow aloft on the northern periphery of the upper ridge will reside over the area into the weekend. The evolution of convection-producing waves within this belt of westerlies is depicted differently within various models and specifics such as timing and location will depend on details not well resolved until the very short term time frame. That said, the later periods will show a broadbrushed, redundant 30-50 percent POP with refinements expected at closer ranges. The other concern is for a period of hot/humid conditions across the Lower Susquehanna Valley with blended guidance showing at least 2 days of 90+F max temps with max heat index potential approaching 100F. The heat risk was added to the HWO. The hot temperatures should be eroded from the NW with time as the frontal boundary gradually sinks to the south in response to mean troughing developing late in the period. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Early threats for IFR will be from TSRA in IPT and MDT/LNS. Then the diurnal heating will be lost and just a few TSRA/SHRA will linger into the late evening. Fog may become a problem where the rain has fallen, but also in the northern valleys. Have mentioned fog just about everywhere, but confidence is low away from MDT and LNS. Additional storms will fire up during the day on Tues, and restrictions are possible. .OUTLOOK... Wed...No sig wx. Thu-Fri...Sct tsra impacts, esp NW. Sat...no sig wx && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Lambert LONG TERM...Steinbugl AVIATION...Dangelo
Hazardous weather outlook, Jul 17, 12:32 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1232 PM EDT Mon Jul 17 2017 PAZ006-011-012-017>019-024>028-033>035-045-181645- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Southern Clinton- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated to scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-041-042-046-049>053-058-181645- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Schuylkill- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-181645- Warren-McKean-Elk- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056-057-059-063>066-181645- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated to scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat conditions are possible Wednesday and Thursday with maximum heat index values between 95 and 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 17, 1:36 PM EDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service State College PA 136 PM EDT MON JUL 17 2017 PAZ065-066-171815- Lancaster PA-York PA- 136 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK COUNTIES UNTIL 215 PM EDT... At 135 PM EDT, Doppler radar indicated a strong thunderstorm over Emigsville. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Dallastown, York, Spry, Columbia, Weigelstown, Red Lion, North York, Mount Wolf, West York, Stonybrook-Wilshire, Bainbridge, East York, Yorklyn, Grantley, Hallam, Jacobus, Yorkana, Tyler Run-Queens Gate, Yoe and Marietta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4002 7682 4013 7668 4000 7641 3981 7682 TIME...MOT...LOC 1735Z 312DEG 3KT 4002 7669 Evanego
Special weather statement, Jul 17, 1:53 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
153 PM EDT MON JUL 17 2017
PAZ058-171830-
Schuylkill PA-
153 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
230 PM EDT...
At 153 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving north at 15 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Schuylkill Haven, Minersville, St. Clair, Pottsville, Ashland, Beurys
Lake, Orwigsburg, Seltzer, Buck Run, New Philadelphia, Port Carbon,
Donaldson, Friedensburg, Marlin, Fountain Springs, Forrestville,
Heckscherville, Lavelle, Renningers and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 7605 4058 7607 4053 7617 4053 7622
4052 7624 4052 7634 4051 7635 4050 7645
4052 7647 4071 7650 4078 7636 4073 7607
TIME...MOT...LOC 1753Z 192DEG 15KT 4057 7641
EvanegoSpecial weather statement, Jul 17, 2:02 PM EDT, 2 hours before
Special Weather Statement
National Weather Service State College PA
202 PM EDT MON JUL 17 2017
PAZ064-065-171830-
York PA-Adams PA-
202 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES
UNTIL 230 PM EDT...
At 201 PM EDT, Doppler radar indicated a strong thunderstorm near
Aspers, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Hampton, Aspers, Lake Meade, Heidlersburg, Idaville, York Springs,
Gardners, Bendersville and Wellsville.
LAT...LON 3988 7709 3998 7727 4003 7721 4003 7719
4006 7715 4007 7713 4006 7691
TIME...MOT...LOC 1801Z 291DEG 9KT 4001 7717
EvanegoLocal storm report, Jul 17, 3:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD YORK 39.96N 76.73W
07/17/2017 YORK PA EMERGENCY MNGR
NUMEROUS FLOODED ROADS/VEHICLES STRANDED THROUGHOUT
YORK METRO AREA. 5 WATER RESCUES. SOME STRUCTURE ISSUES.
&&
EVENT NUMBER CTP1701276
STEINBUGLSpecial weather statement, Jul 17, 3:58 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service State College PA
358 PM EDT MON JUL 17 2017
PAZ052-057-058-172045-
Northumberland PA-Dauphin PA-Schuylkill PA-
358 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
DAUPHIN...AND SCHUYLKILL COUNTIES UNTIL 445 PM EDT...
At 357 PM EDT, Doppler radar indicated a strong thunderstorm near
Urban, moving northeast at 10 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Rebuck, Lykens, Williamstown, Leck Kill, Urban, Elizabethville, Tower
City, Klingerstown, Trevorton, Port Trevorton, Gratz, Wiconisco,
Dalmatia, Muir, Orwin, Berrysburg, Herndon, Pillow and Hegins.
LAT...LON 4056 7644 4055 7652 4056 7654 4055 7655
4051 7681 4067 7692 4070 7687 4083 7665
TIME...MOT...LOC 1957Z 241DEG 10KT 4063 7678
GrummSpecial weather statement, Jul 17, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
402 PM EDT MON JUL 17 2017
PAZ066-172100-
Lancaster PA-
402 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
500 PM EDT...
At 402 PM EDT, Doppler radar indicated a strong thunderstorm near
Smithville, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
New Holland, Willow Street, Millersville, Lancaster, Quarryville,
Smithville, Strasburg, Churchtown, Holtwood, Gap, Safe Harbor,
Paradise, Shenks Ferry, Buck, Rawlinsville, Goodville, Blue Ball,
Georgetown, Smoketown and Christiana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3987 7638 3991 7639 3993 7644 3995 7645
4018 7594 4013 7589 4010 7594 4004 7594
3996 7599 3993 7598 3993 7600 3989 7599
3980 7631
TIME...MOT...LOC 2002Z 244DEG 18KT 3991 7632
GrummThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:26 PM EDT | Special Weather Statement | CTP | Columbia | 34 min |
| Jul 17, 12:51 PM EDT | Special Weather Statement | CTP | Cumberland | 24 min |
| Jul 17, 12:57 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 33 min |
| Jul 17, 1:15 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 45 min |
| Jul 17, 1:29 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 17, 1:36 PM EDT | Special Weather Statement | CTP | York | 39 min |
| Jul 17, 1:53 PM EDT | Special Weather Statement | CTP | Schuylkill | 37 min |
| Jul 17, 2:02 PM EDT | Special Weather Statement | CTP | Adams | 28 min |
| Jul 17, 2:16 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Jul 17, 2:41 PM EDT | Flash Flood Warning | CTP | York | 2 hr |
| Jul 17, 2:45 PM EDT | Flash Flood Warning | CTP | Schuylkill | 2 hr |
| Jul 17, 2:47 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland | 3 hr |
| Jul 17, 2:56 PM EDT | Areal Flood Advisory | CTP | Lebanon | 3 hr |
| Jul 17, 3:18 PM EDT | Flash Flood Warning | CTP | Lebanon | 117 min |
| Jul 17, 3:23 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 17, 3:58 PM EDT | Special Weather Statement | CTP | Northumberland | 47 min |
| Jul 17, 4:22 PM EDT | Special Weather Statement | CTP | Adams | 53 min |
| Jul 17, 5:04 PM EDT | Special Weather Statement | CTP | Dauphin | 56 min |
| Jul 17, 5:28 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Jul 17, 5:37 PM EDT | Special Weather Statement | CTP | Lycoming, Sullivan | 38 min |
| Jul 17, 6:24 PM EDT | Special Weather Statement | CTP | Sullivan | 36 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.